Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 2, NWS San Angelo, TX

January 30, 20097 counties in Texas

NWS San Angelo, TX issued this red flag warning at Jan 30, 2009, 2:18 PM CST for 7 counties in Texas. It took effect at Jan 31, 2009, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2009, 2:18 PM CST (20:18 UTC)
In effect from
Jan 31, 2009, 12:00 PM CST
Expired
Jan 31, 2009, 6:00 PM CST
In force
6 hr
Issued by
NWS San Angelo, TX

Counties Coke County, TX, Fisher County, TX, Haskell County, TX, Jones County, TX, Nolan County, TX, Sterling County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 96 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KSJT 302018
RFWSJT

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CST FRI JAN 30 2009

...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE SATURDAY ACROSS THE
WESTERN BIG COUNTRY AND NORTHWESTERN CONCHO VALLEY...

.A STRENGTHENING SURFACE TROUGH OVER THE CENTRAL PLAINS ON
SATURDAY WILL HELP TO INCREASE WINDS ACROSS THE AREA. THESE
STRONGER WINDS WILL COMBINE WITH RELATIVE HUMIDITY VALUES OF LESS
THAN 20 PERCENT TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS
MUCH OF THE BIG COUNTRY...GENERALLY WEST OF A LINE FROM HASKELL...
 TO ABILENE...TO ROBERT LEE.

TXZ049-054-064-065-098-113-127-311100-
/O.UPG.KSJT.FW.A.0002.090131T1800Z-090201T0000Z/
/O.NEW.KSJT.FW.W.0002.090131T1800Z-090201T0000Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-JONES-TAYLOR-
218 PM CST FRI JAN 30 2009

...RED FLAG WARNING IN EFFECT FROM SATURDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT SATURDAY
AFTERNOON. 

SOUTH TO SOUTHWEST WINDS AT 20 FEET WILL INCREASE TO NEAR 20 MPH
ON SATURDAY WHILE RELATIVE HUMIDITY VALUES FALL TO BETWEEN 10 AND
15 PERCENT. IN ADDITION...FUELS REMAIN VERY DRY ACROSS THE ENTIRE
AREA...MAKING THESE FUELS VERY SUSCEPTIBLE TO ACCIDENTAL FIRE
STARTS. THIS WILL CREATE CONDITIONS CONDUCIVE TO RAPID FIRE GROWTH
AND SPREAD ACROSS THE WESTERN BIG COUNTRY AND NORTHWESTERN CONCHO
VALLEY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

11/KEISER
2 follow-up statements
000 
WWUS84 KSJT 311044
RFWSJT

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
444 AM CST SAT JAN 31 2009

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY ACROSS THE
WESTERN BIG COUNTRY...

.A STRENGTHENING SURFACE TROUGH OVER THE CENTRAL PLAINS TODAY WILL
HELP TO INCREASE WINDS ACROSS THE AREA. THESE STRONGER WINDS WILL
COMBINE WITH RELATIVE HUMIDITY VALUES OF LESS THAN 20 PERCENT TO
CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF THE BIG
COUNTRY...GENERALLY WEST OF A LINE FROM HASKELL...TO ABILENE.

TXZ064-065-311145-
/O.CAN.KSJT.FW.W.0002.090131T1800Z-090201T0000Z/
STERLING-COKE-
444 AM CST SAT JAN 31 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELLED THE RED
FLAG WARNING. 

WINDS IN THE NORTHWEST CONCHO VALLEY ARE EXPECTED TO REMAIN BELOW
20 MPH...THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. 

$$

TXZ049-054-098-113-127-311845-
/O.CON.KSJT.FW.W.0002.090131T1800Z-090201T0000Z/
FISHER-NOLAN-HASKELL-JONES-TAYLOR-
444 AM CST SAT JAN 31 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON. 

SOUTH TO SOUTHWEST WINDS AT 20 FEET WILL INCREASE TO 20 MPH THIS
AFTERNOON WHILE RELATIVE HUMIDITY VALUES FALL TO BETWEEN 10 AND
15 PERCENT. IN ADDITION...FUELS REMAIN VERY DRY ACROSS THE ENTIRE
AREA...MAKING THESE FUELS VERY SUSCEPTIBLE TO ACCIDENTAL FIRE
STARTS. THIS WILL CREATE CONDITIONS CONDUCIVE TO EXPLOSIVE FIRE
GROWTH AND SPREAD ACROSS THE WESTERN BIG COUNTRY. 

AREA RESIDENTS ARE DISCOURAGED FROM OUTDOOR BURNING OF ANY KIND
AND URGED TO PROPERLY DISPOSE OF BURNING MATERIALS SUCH AS
CIGARETTES. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

$$
000 
WWUS84 KSJT 312009
RFWSJT

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
209 PM CST SAT JAN 31 2009

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON ACROSS
THE WESTERN BIG COUNTRY...

.A STRENGTHENING SURFACE TROUGH OVER THE CENTRAL PLAINS WILL HELP
TO INCREASE WINDS ACROSS THE AREA THIS AFTERNOON. THESE STRONGER
WINDS WILL COMBINE WITH RELATIVE HUMIDITY VALUES OF LESS THAN 20
PERCENT TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF
THE BIG COUNTRY...GENERALLY WEST OF A LINE FROM HASKELL...TO
ABILENE.

TXZ049-054-098-113-127-010000-
/O.CON.KSJT.FW.W.0002.000000T0000Z-090201T0000Z/
FISHER-NOLAN-HASKELL-JONES-TAYLOR-
209 PM CST SAT JAN 31 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

SOUTH TO SOUTHWEST WINDS AT 20 FEET WILL INCREASE TO 20 MPH THIS
AFTERNOON WHILE RELATIVE HUMIDITY VALUES FALL TO BETWEEN 10 AND
15 PERCENT. IN ADDITION...FUELS REMAIN VERY DRY ACROSS THE ENTIRE
AREA...MAKING THESE FUELS VERY SUSCEPTIBLE TO ACCIDENTAL FIRE
STARTS. THIS WILL CREATE CONDITIONS CONDUCIVE TO EXPLOSIVE FIRE
GROWTH AND SPREAD ACROSS THE WESTERN BIG COUNTRY.

AREA RESIDENTS ARE DISCOURAGED FROM OUTDOOR BURNING OF ANY KIND
AND URGED TO PROPERLY DISPOSE OF BURNING MATERIALS SUCH AS
CIGARETTES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

$$

15

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 30, 11:59 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jan 30, 11:59 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1159 AM CST FRI JAN 30 2009

.DISCUSSION...
CURRENT FORECAST LOOKS GOOD. NO UPDATES ANTICIPATED FOR PUBLIC
FORECAST OR GRIDS AT THIS TIME. 18Z AVIATION DISCUSSION TO FOLLOW.

11

&&

.AVIATION...
DRY AS A BONE TODAY WITH NOT A CLOUD IN THE SKY. DRY SW/W WINDS
THIS AFTERNOON TAPER OFF TONIGHT. MUCH OF THE SAME FOR SAT...JUST
SLIGHTLY MORE WIND FOR THE AFTERNOON.

11

&&

.PREV DISCUSSION... /ISSUED 505 AM CST FRI JAN 30 2009/

DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
VFR CONDITIONS EXPECTED OVER THE NEXT 24 HOURS. LIGHT AND VARIABLE
WINDS THIS MORNING WILL INCREASE TO AROUND 10 KNOTS OUT OF THE
S/SW BY 18Z. WINDS WILL ONCE AGAIN DECOUPLE TONIGHT BECOMING
LIGHT AND VARIABLE. MAINLY CLEAR SKIES WILL PREVAIL. 20

PREV DISCUSSION... /ISSUED 403 AM CST FRI JAN 30 2009/

DISCUSSION...

SHORT TERM...
WE ARE BACK TO A VERY DRY AIR MASS ONCE AGAIN. DEW POINT VALUES ARE
DOWN INTO THE TEENS AND 20S THIS MORNING...AND ONCE MIXING BEGINS
LATE THIS MORNING...DEW POINTS WILL DROP INTO THE TEENS AND SINGLE
DIGITS AS EVIDENCED BY KMAF AND KDRT 00Z SOUNDINGS SHOWING VERY DRY
AIR ABOVE THE SURFACE TONIGHT. WITH THAT IN MIND...HAVE HEDGED
TEMPERATURES TODAY TOWARD THE SLIGHTLY WARMER MET MOS GUIDANCE SINCE
WE WILL BE ABLE TO WARM UP QUICKLY...NOT TO MENTION HAVING A
WESTERLY DOWNSLOPING WIND ACROSS THE AREA. SKIES WILL REMAIN MOSTLY
CLEAR TO PARTLY CLOUDY AS WELL. AS FOR TONIGHT...WILL DROP THE LOW
TEMPERATURES DOWN TO BELOW FREEZING FOR VALLEYS WHERE WINDS WILL BE
MORE LIKELY TO BECOME DECOUPLED ALLOWING FOR GOOD RADIATIVE COOLING
WHEN COMBINED WITH THE DRY AIR AND MAINLY CLEAR SKIES. THE RIDGES WE
HAVE MAY BE ABLE TO STAY SOMEWHAT MIXED...KEEPING TEMPERATURES FROM
DROPPING AS QUICKLY.

LONG TERM...
WARMING TREND CONTINUES INTO SATURDAY WITH WINDS PICKING UP A BIT
STRONGER OUT OF THE SOUTH TO SOUTHWEST. SLIGHT INCREASE IN SURFACE
DEW POINTS WITH THE SOUTHERLY FETCH MAINLY FOR SOUTHERN
COUNTIES...BUT VERY DRY AIR STILL IN PLACE FOR THE AREA.
NORTHWESTERN COUNTIES WILL BE AT OR NEAR RED FLAG FIRE CONDITIONS
FOR SATURDAY AFTERNOON...SO WILL ISSUE A FIRE WEATHER WATCH FOR
THESE AREAS. SEE DETAILS IN FIRE WEATHER DISCUSSION BELOW.
OTHERWISE...WILL SEE NORTHWEST FLOW ALOFT TRANSITION TO MORE ZONAL
FLOW BY SATURDAY...THEN A WEAK SHORTWAVE TROUGH WILL MOVE ACROSS
THE AREA SATURDAY NIGHT INTO SUNDAY. THE NEXT DRY COLD FRONT WILL
MOVE THROUGH SUNDAY AFTERNOON WITH TEMPERATURES MUCH COLDER BY
MONDAY. STILL SOME UNCERTAINTY IN THE ENSEMBLES WITH TEMPS ON
MONDAY BUT PREFER TO STAY ON THE COLD SIDE WITH HIGHS BARELY
CLIMBING TO THE 50S. NORTHWEST FLOW ALOFT CONTINUES THROUGH MID TO
LATE WEEK WITH A SLOW WARM UP THROUGH THE WEEK AND LITTLE CLOUD
COVER WITH DRY AIRMASS STILL IN PLACE.

FIRE WEATHER...
ELEVATED FIRE DANGER WILL BE WITH US OVER THE NEXT TWO DAYS AT
LEAST. TODAY...WEST WINDS WILL PICK UP TO AROUND 15MPH AT 20 FEET
WITH VERY DRY RELATIVE HUMIDITIES NEAR 10 PERCENT.

ON SATURDAY...RELATIVE HUMIDITY VALUES WILL BE SOMEWHAT HIGHER...BUT
WILL STILL FALL BELOW 20 PERCENT. IN ADDITION...WINDS ARE EXPECTED
TO BE A BIT STRONGER AND FLIRT WITH THE 20 MPH MARK AT 20 FEET
NEEDED FOR A RED FLAG WARNING. WITH VEGETATION AS DRIED AND CURED AS
IT IS...WILL GO WITH A FIRE WEATHER WATCH FOR AREAS GENERALLY ALONG
AND WEST OF A LINE FROM HASKELL...TO ABILENE...TO ROBERT LEE...GOING
AS FAR SOUTH WITH THE WATCH AS COKE AND STERLING COUNTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 65  28  66  42  64 /   0   0   0   0   0
SAN ANGELO 	 64  28  67  40  66 /   0   0   0   0   0
JUNCTION 	 64  28  67  42  68 /   0   0   0  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH SATURDAY AFTERNOON FOR THE FOLLOWING ZONES:
COKE...FISHER...HASKELL...JONES...NOLAN...STERLING...TAYLOR.

&&
Hazardous weather outlook, Jan 30, 4:54 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
454 AM CST FRI JAN 30 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-311100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
454 AM CST FRI JAN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NEAR CRITICAL FIRE WEATHER CONDITIONS DUE TO VERY DRY AIR AND
BREEZY CONDITIONS WILL AFFECT ALL OF WEST CENTRAL TEXAS TODAY.
THESE CONDITIONS WILL BE CONDUCIVE FOR RAPID FIRE GROWTH AND
SPREAD. OUTDOOR BURNING OF ANY KIND IS STRONGLY DISCOURAGED AND
PROPER DISPOSAL OF BURNING MATERIALS SUCH AS CIGARETTES IS
URGED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE ON
SATURDAY...MAINLY ACROSS THE WESTERN BIG COUNTRY AND NORTHWESTERN
CONCHO VALLEY WITH INCREASING SOUTHERLY WINDS AND RELATIVE
HUMIDITY VALUES AGAIN DROPPING TO LESS THAN 20 PERCENT. THIS WILL
CREATE CONDITIONS CONDUCIVE TO RAPID FIRE GROWTH AND SPREAD.
RESIDENTS ARE URGED TO PROPERLY DISPOSE OF BURNING MATERIALS OF
CIGARETTES...AND OUTDOOR BURNING OF ANY KIND IS STRONGLY
DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 4:48 AM CSTFire Weather WatchSJTCoke, Fisher, Haskell, Jones, Nolan, Sterling and 1 more10 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.